Ohio, 2013

Winter Weather in Ohio, March 17, 2013

March 17, 2013 · NWS RLX · 2 events in 2 counties and zones

North of a strong east to west front, a narrow band of snow streaked across extreme southern Ohio on Saint Patrick's Day. Accumulations of 1 to 2 inches of wet snow were observed across Lawrence and Gallia Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

North of a strong east to west front, a narrow band of snow streaked across extreme southern Ohio on Saint Patrick's Day. Accumulations of 1 to 2 inches of wet snow were observed across Lawrence and Gallia Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 17, 5:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 17, 5:46 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
646 AM EDT SUN MAR 17 2013

.SYNOPSIS...
FRONT SLOWLY RETURNS NORTH TONIGHT INTO MONDAY MORNING. WAVE
MOVES ALONG THE FRONT MONDAY WITH COLD FRONT PASSING OVERNIGHT
MONDAY NIGHT. COLDER AND DRIER TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLICATED FORECAST THROUGH THE NEAR TERM WITH OVERRUNNING PRECIP
LIFTING ACROSS THE CWA AS A WARM FRONT SLIDES NORTH. THIS WILL BRING
A MIXED BAG OF PRECIPITATION ACROSS THE FORECAST AREA. MOST
LOCATIONS SHOULD SEE WET SNOW OR A RAIN/SNOW/SLEET MIX RIGHT AS
PRECIPITATION STARTS...BUT AS WARMER AIR MOVES IN FROM SOUTH TO
NORTH...WILL SEE A TRANSITION TO ALL RAIN...WITH THE EXCEPTION OF
THE NORTHERN MOUNTAINS WHERE THE WINTRY MIX WILL CONTINUE. SOME
UNCERTAINTY ON EXACT TIMING OF P-TYPE CHANGES AS MODELS CONTINUE TO
WAIVER ON HOW FAST THE WARM FRONT WILL LIFT. CONSENSUS OF THE 00Z
MODELS RUNS HAS THE FRONT EXITING TO THE NORTH BY 12Z WITH THE
SURFACE LOW STILL BACK IN EASTERN KY/SOUTHERN IL.

SNOW ACCUMULATIONS ARE VERY TRICKY. WARM/WET GROUND AND THE GROWING
MARCH SUN ANGLE SHOULD REALLY LIMIT ACCUMULATIONS ACROSS THE WV
LOWLANDS...AND INTO SE OHIO AND NE KENTUCKY. WENT WITH GENERALLY UP
TO AN INCH...BUT DO NOT EXPECT MUCH -- IF ANY -- ACCUMULATION ON
ROADS. COULD GET SOME REDUCED VISIBILITIES IN THE HEAVIER SNOW
SHOWERS...WHICH COULD ALSO DEPOSIT A QUICK DUSTING ON BRIDGES AND
OVERPASSES. WITH THIS THINKING IN MIND...MAY ISSUE AN SPS FOR
REDUCED VISIBILITY AND POSSIBLE SLICK SPOTS IN PARTS OF NE KY AND SE
OH...BUT WILL WAIT TO SEE WHERE EVERYTHING SETS UP IN THE NEXT
COUPLE HOURS.

NOW...TURNING ATTENTION TO THE HIGHER TERRAIN OF POCAHONTAS AND
RANDOLPH COUNTIES. EXPECT MORE OF A WINTRY REGIME
HERE...WHERE PRECIPITATION SHOULD REMAIN SNOW/SLEET ACROSS THE
EASTERN HIGH COUNTRY OF EACH COUNTY. COULD ALSO GET SOME LIGHT
FREEZING RAIN/SLEET IN THE WESTERN PARTS OF THE COUNTIES. DUE TO
THIS...WILL GO WITH A WINTER WEATHER ADVISORY FROM EARLY EVENING
THROUGH TONIGHT. MAY GET A RIDGE OR TWO CLOSE TO WARNING
CRITERIA...BUT CERTAINLY NOT A COUNTY WIDE AVERAGE NEEDED FOR A
WARNING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
NO MAJOR CHANGES...EXCEPT TO HOLD ONTO A WINTRY MIX A COUPLE HOURS
LONGER MONDAY MORNING IN POCAHONTAS AND EASTERN RANDOLPH COUNTY.

925 MB WINDS INCREASE TO AROUND 30 TO 35 KNOTS MONDAY MORNING...
THEN VEER SLIGHTLY FROM SE TO SSW BY MONDAY AFTERNOON.  OF
COURSE...ANOTHER TOUGH TEMPERATURE FORECAST FOR MONDAY AFTERNOON.
SOME SKINNY CAPE DEVELOPS...CONTINUE WITH THE THUNDERSTORM
POSSIBILITY ALONG WITH THE GUSTY SHOWERS.

STILL CONCERNED ABOUT WATER ISSUES FROM THE SHOWERS MONDAY AFTERNOON
INTO MONDAY NIGHT.  IF THREAT INCREASES...FLOOD WATCHES COULD BE
POSTED. PRECIPITABLE WATER INCREASES TO JUST UNDER AN INCH MONDAY
AFTERNOON AHEAD OF THE FRONT.  YET THE STEERING FLOW WILL REMAIN
FAST...AND CONVECTION SHOULD NOT BE PARALLEL TO THE FLOW LATE MONDAY
INTO MONDAY NIGHT.

ANY POST FRONTAL SNOW SHOWERS NOT MENTIONED UNTIL 06Z TO 12Z
TUESDAY...BUT WAS QUICKER IN LOWERING POP AND CLOUD COVER DURING
THAT TIME FRAME IN THE WEST.

THANKFULLY...A COLDER AND DRIER PATTERN BEGINS TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
OVERALL...PATTERN NOT CHANGING MUCH AND STILL EXPECT COOLER THAN
NORMAL CONDITIONS IN THE WAKE OF THE STRONG COLD FRONT MONDAY
NIGHT. BIGGEST QUESTION OF THE FORECAST REMAINS THE COLD POOL LOW
LEVEL STRATUS DECK AND POTENTIAL FOR PRECIPITATION...BOTH LOWLANDS
AND THE MOUNTAINS. TRIED TO GO WITH MORE OF A CONSENSUS IN THE
OPERATIONAL GFS AND ECMWF MODELS IN TERMS OF ADDING
PRECIPITATION...BUT KEEP THE BULK OF ANY WEATHER REQUIRING AMOUNTS
IN THE SLIGHT CHANCE RANGE TO LOW END CHANCE.

WILL STRUGGLE TO SEE ANY LOWLAND TEMPERATURES CLIMB ABOVE 50F OVER
THE DURATION...WITH THE HIGHEST MOUNTAINS IN THE NORTHEAST
STRUGGLING TO GET ABOVE FREEZING AT THE HIGHEST
ELEVATIONS...INCLUDING SNOWSHOE. CONTINUE TO CARRY OVERNIGHT LOWS
AREA WIDE DROPPING BELOW FREEZING THROUGH THE DURATION.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
MVFR...AND EVEN SOME IFR...CEILINGS IN STRATUS DECK CONTINUE INTO
THE DAY. PRECIP WILL ALSO BEGIN INCREASING FROM WEST TO EAST AS A
SERIES OF UPPER LEVEL WAVES PASS. INITIALLY...WILL SEE A WINTRY
MIX OF RAIN...SLEET AND/OR SNOW...BUT AS A WARM FRONT MOVES NORTH
ACROSS THE FORECAST AREA PRECIPITATION SHOULD CHANGE TO MAINLY RAIN
EVERYWHERE EXCEPT THE NORTHERN MOUNTAINS. OVERALL EXPECT
WIDESPREAD MVFR...WITH SOME PERIODS OF IFR POSSIBLE UNDER THE
HEAVIER SHOWERS. NE WINDS WILL GRADUALLY BECOME SE THROUGH THE TAF
PERIOD...WITH SOME GUSTS OF 15-25 KTS IN THE EASTERN LOWLANDS AND
MOUNTAINS OF WV LATE TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ONSET OF PRECIP...AND PRECIP
TYPE...MAY VARY...ALONG WITH RESULTANT CATEGORIES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    L    L    L    L    L    L    L    M    M
HTS CONSISTENCY  H    H    L    L    L    L    L    L    L    L    M    M
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    H    H    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR POSSIBLE INTO MONDAY NIGHT IN PRECIP.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM EDT
     MONDAY FOR WVZ046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...26
AVIATION...MZ
Hazardous weather outlook, Mar 17, 4:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SUN MAR 17 2013

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>018-024>029-
033>037-180900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
500 AM EDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN AMOUNTS COULD BE BRIEFLY HEAVY ON MONDAY INTO MONDAY EVENING.
WITH WET SOILS FROM RECENT RAINS AND LACK OF VEGETATION...A FLOOD
WATCH COULD BE POSTED IF MORE PERSISTENT RAIN IS EXPECTED.

IF HIGH WATER DOES OCCUR ON RIVERS...IT MAY LINGER ON TUESDAY...AS
COLDER AND DRIER ARRIVES.

GUSTY SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON OR EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-047-180900-
POCAHONTAS-RANDOLPH-
500 AM EDT SUN MAR 17 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A WINTRY MIXTURE...OF WET SNOW...SLEET...AND EVEN SOME FREEZING
RAIN...MAY OCCUR SUNDAY AFTERNOON INTO MONDAY MORNING. SOME SNOW
OR ICE ACCUMULATIONS ARE POSSIBLE. WINTER WEATHER HEADLINES MAY BE
NEEDED.

HEAVIER RAIN SHOWERS MONDAY AFTERNOON AND MONDAY NIGHT STILL POSE
A FLOOD THREAT. IF THAT THREAT INCREASES...FLOOD WATCHES WOULD BE POSTED.
ANY HIGH WATER ON RIVERS WOULD LINGER ON TUESDAY...AS COLDER AND
DRIER ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ009>011-019-020-030>032-038>040-180900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-
500 AM EDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WET SNOW COULD LEAVE A SLUSHY ACCUMULATION TODAY. IF HEAVIER SNOW
RATES FORM...A WINTER WEATHER ADVISORY MAY BE POSTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN AMOUNTS COULD BE BRIEFLY HEAVY ON MONDAY INTO MONDAY NIGHT.
WITH WET SOILS FROM RECENT RAINS AND LACK OF VEGETATION...A FLOOD
WATCH COULD BE POSTED IF MORE PERSISTENT RAIN IS EXPECTED.

IF HIGH WATER DOES OCCUR ON RIVERS...IT WOULD LINGER ON
TUESDAY...AS COLDER AND DRIER ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Lawrence

When
March 17, 7:00 AM EST to 4:00 PM EST
Where
Lawrence forecast zone
Reported by
Broadcast Media
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Weather, Gallia

When
March 17, 7:00 AM EST to 4:00 PM EST
Where
Gallia forecast zone
Reported by
Broadcast Media
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429568, 429569.